Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 229, NWS Bismarck, ND

July 22, 2018Bottineau County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2018, 12:03 PM CDT for Bottineau County, Renville County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 12:03 PM CDT (17:03 UTC)
Expired
Jul 22, 2018, 12:45 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bottineau County, ND, Renville County, ND

The radar

The Minot AFB radar (KMBX), 39 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS53 KBIS 221703
SVRBIS
NDC009-075-221800-
/O.NEW.KBIS.SV.W.0229.180722T1703Z-180722T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1203 PM CDT SUN JUL 22 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western Bottineau County in north central North Dakota...
  Eastern Renville County in north central North Dakota...

* Until 100 PM CDT.

* At 1203 PM CDT, severe thunderstorms were located along a line
  extending from near Antler to 4 miles northeast of Carpio, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Antler around 1210 PM CDT.
  Lansford around 1230 PM CDT.
  Glenburn around 1235 PM CDT.
  Maxbass around 1250 PM CDT.

Other locations impacted by these severe thunderstorms include
Loraine, Landa, Grano and Eckman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
      4846 10177 4900 10152 4900 10077
TIME...MOT...LOC 1703Z 244DEG 30KT 4898 10134 4849 10165 

HAIL...1.25IN
WIND...60MPH
 
$$

AYD
4 follow-up statements
094 
WWUS53 KBIS 221713
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1213 PM CDT SUN JUL 22 2018

NDC009-075-221800-
/O.CON.KBIS.SV.W.0229.000000T0000Z-180722T1800Z/
Bottineau ND-Renville ND-
1213 PM CDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR WESTERN BOTTINEAU AND SOUTHEASTERN RENVILLE COUNTIES...

At 1213 PM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Antler to 8 miles northwest of Minot
Air Force Base, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Westhope around 1225 PM CDT.
  Glenburn around 1235 PM CDT.

Other locations impacted by these severe thunderstorms include Eckman
and Landa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
      4846 10166 4900 10138 4900 10077
TIME...MOT...LOC 1713Z 261DEG 29KT 4898 10119 4849 10150 

HAIL...1.25IN
WIND...60MPH
 
$$

AYD
075 
WWUS53 KBIS 221724
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1224 PM CDT SUN JUL 22 2018

NDC009-075-221800-
/O.CON.KBIS.SV.W.0229.000000T0000Z-180722T1800Z/
Bottineau ND-Renville ND-
1224 PM CDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR WESTERN BOTTINEAU AND SOUTHEASTERN RENVILLE COUNTIES...

At 1224 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Westhope to 4 miles west of Glenburn,
moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Westhope around 1230 PM CDT.

Other locations impacted by these severe thunderstorms include Eckman
and Landa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
      4846 10149 4900 10121 4900 10077
TIME...MOT...LOC 1724Z 257DEG 29KT 4900 10100 4851 10132 

HAIL...1.25IN
WIND...60MPH
 
$$

AYD
278 
WWUS53 KBIS 221735
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1235 PM CDT SUN JUL 22 2018

NDC009-075-221800-
/O.CON.KBIS.SV.W.0229.000000T0000Z-180722T1800Z/
Bottineau ND-Renville ND-
1235 PM CDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR WESTERN BOTTINEAU AND SOUTHEASTERN RENVILLE COUNTIES...

At 1235 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Westhope to Glenburn, moving east
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
western Bottineau and southeastern Renville Counties, including the
following locations... Eckman and Landa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
      4846 10137 4900 10117 4900 10077
TIME...MOT...LOC 1735Z 255DEG 30KT 4900 10087 4851 10119 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
481 
WWUS53 KBIS 221745
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1245 PM CDT SUN JUL 22 2018

NDC009-075-221754-
/O.CAN.KBIS.SV.W.0229.000000T0000Z-180722T1800Z/
Bottineau ND-Renville ND-
1245 PM CDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOTTINEAU AND
SOUTHEASTERN RENVILLE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, 
gusty winds to 40 mph, heavy rain, and dangerous lightning are still 
possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
      4846 10137 4900 10117 4900 10077
TIME...MOT...LOC 1742Z 244DEG 30KT 4903 10079 4854 10111 

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:02 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 22, 11:02 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
1102 AM CDT Sun Jul 22 2018

.UPDATE...
Issued at 1102 AM CDT Sun Jul 22 2018

Latest surface analysis and visible satellite imagery loop
suggests that the surface cold front has now shifted into western
North Dakota, based on pressure rises and wind shifts. A sharp
density gradient/dewpoints, still lags behind the front, as
dewpoints remain in the mid 60s along and behind the wind shift
and then sharply drops into the 40s over north central Montana.
Expect this density gradient to accelerate this afternoon as
northwest winds increase into western ND from eastern Montana.
More stable air is already being advected into western ND as
precipitation and lightning strikes are waning.

An area of stratus from Newtown to Killdeer and into Dickinson is
slowly shifting south and east. Will monitor the stratus as it
slowly edges closer into south central ND. If it makes it this far
south and east, it will have an impact on overall heating and
amount of instability this afternoon. Overall, still appears the
greatest threat for severe weather will lay between Bismarck,
Carrington, and Jamestown including all areas south of these
cities. Much lesser threat north with clouds tempering the
instability field, and if something does materialize here, it
should favor the early afternoon. With the cold front remaining
west of the James River Valley this afternoon, sunshine and
greater instability will build resulting in a late afternoon and
evening severe weather event here.

Will be sending up a weather balloon for a special 18Z release.

UPDATE Issued at 846 AM CDT Sun Jul 22 2018

Latest water vapory imagery shows the main 500mb trough still back
across north central and southwest Montana. Surface cold frontal
position per wind shifts and pressure rises still a bit diffuse
due to the influence of ongoing convection in northeastern
Montana, northwest ND, and southeastern Saskatchewan. It does
appear the front is in the vicinity of Crosby to Watford City,
then snaking back into Glendive and Miles City, Montana. Expect
the front to reach a Portal to Dickinson position by 18z, then
from a Westhope to Bismarck line by 21z, and from Fessenden to
Wishek by 00Z. Multiple shortwaves ahead of the trough along with
the nose of a 100kt 300mb jet punching into northeastern Mt continues
to generate an area of showers/thunderstorms northwestern ND.
The CAMS for the most part initialize this precipitation area well
and continue to shift it along and just south of the northern
border. Current forecast has this handled well. Previous
discussion for severe weather this afternoon remains on track.

UPDATE Issued at 627 AM CDT Sun Jul 22 2018

Convection over northeast Montana has started to creep into
western North Dakota, so have adjusted precipitation chances a
bit. Otherwise, remainder of forecast continues to be on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 329 AM CDT Sun Jul 22 2018

Current surface analysis places low over Saskatchewan with cold
front sliding into eastern Montana. Upper level analysis places
low along the Alberta/Saskatchewan border with a variety of
strong short waves rotating around it, while ridge stretches from
the southern Rockies northward towards the Red River Valley. The
continuation of overnight convection remains over north central
into northeast South Dakota, while the next round of convection
affiliated with the aforementioned cold front and strong short
wave now is sliding through southern Saskatchewan into
northeastern Montana.

For today, system continues to progress eastward through the day.
This morning most storms should remain over northern locations,
though will spread towards the south in the afternoon as the front
continues its east/southeasterly progression. Models have been
consistent with showing plenty of deep layer shear (~40 to 50 kts
0-6km) and enhanced instability, so by this afternoon as storms
work through the central part of the state and start expanding
southward a severe threat will develop. Latest sounding analysis
also indicates some strengthening low level shear as storms
approach the James River Valley, which brings a concern for a
storm or two possibly becoming tornadic. Also, this area continues
to show enhanced precipitable water values of 1.5 inches or
greater which could bring a localized heavy rain threat. By late
this evening storms should be pushed off to the east of the area.

.LONG TERM...(Monday through Saturday)
Issued at 329 AM CDT Sun Jul 22 2018

Generally west to northwest flow expected through the long term
bringing cooler than average temperatures along with
precipitation chances from time to time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1102 AM CDT Sun Jul 22 2018

A cold front will slowly move from west to east this afternoon and
evening, invoking a windshift from south to west and then northwest.
The cold front is already moving through KISN/KDIK as of this
writing, which should end the threat for thunderstorms. However,
KMOT/KBIS/KJMS will see a threat for thunderstorms this
afternoon, while KJMS will continue a threat through early
evening. The 18z Tafs reflect this. Some thunderstorms will be
severe. Clearing conditions push from west to east later this
afternoon through early tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...KS
Hazardous weather outlook, Jul 22, 11:20 AM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1120 AM CDT Sun Jul 22 2018

NDZ004-005-012-013-020>023-025-034>037-045>048-050-051-231630-
Bottineau-Rolette-McHenry-Pierce-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1120 AM CDT Sun Jul 22 2018 /1020 AM MDT Sun Jul 22 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected today into this evening. Some storms
could become severe with large hail to golf ball size, and
damaging winds near 65 mph. A tornado or two will also be
possible, with the greatest chances over the James River Valley.
Also, there is a possibility for locally heavy rainfall. The
storms will push east of the area by late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NDZ001>003-009>011-017>019-031>033-041-042-231630-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Golden Valley-Billings-Stark-Hettinger-Grant-
1120 AM CDT Sun Jul 22 2018 /1020 AM MDT Sun Jul 22 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today. A storm or two may become severe
with quarter size hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NDZ040-043-044-231630-
Slope-Bowman-Adams-
1020 AM MDT Sun Jul 22 2018

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Widespread hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KS

In the hours before

Special weather statement, Jul 22, 11:36 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1136 AM CDT SUN JUL 22 2018

NDZ003-011-221700-
Ward ND-Renville ND-
1136 AM CDT SUN JUL 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARD AND
WESTERN RENVILLE COUNTIES UNTIL NOON CDT...

At 1136 AM CDT, strong thunderstorms were located along a line
extending from near Sherwood to 5 miles north of Donnybrook. Movement
was northeast at 35 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Sherwood, Greene, Tolley, Loraine and Grano.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 10151 4855 10159 4856 10197 4899 10182
TIME...MOT...LOC 1636Z 233DEG 30KT 4896 10168 4858 10188

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:12 PM CDTSevere Thunderstorm WarningBISGolden Valley, Slope48 min
Jul 21, 7:34 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark36 min
Jul 21, 7:56 PM CDTSevere Thunderstorm WarningBISBillings, Dunn64 min
Jul 21, 8:14 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley31 min
Jul 22, 11:36 AM CDTSpecial Weather StatementBISRenville24 min
Jul 22, 12:47 PM CDTSpecial Weather StatementBISBottineau13 min
Jul 22, 3:25 PM CDTSpecial Weather StatementBISWells20 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.